Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 29, NWS Nashville, TN

July 28, 2024Macon County, Trousdale County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 28, 2024, 10:57 AM CDT for Macon County, Trousdale County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2024, 10:57 AM CDT (15:57 UTC)
Expired
Jul 28, 2024, 3:00 PM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Macon County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 60 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:00 AM CDTFLASH FLOODLafayette, TNSeveral roads were closed temporarily due to high water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

853 
WGUS54 KOHX 281557
FFWOHX
TNC111-169-281800-
/O.NEW.KOHX.FF.W.0029.240728T1557Z-240728T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1057 AM CDT Sun Jul 28 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Macon County in middle Tennessee...
  Central Trousdale County in middle Tennessee...

* Until 100 PM CDT.

* At 1057 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Hartsville and Red Boiling Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3662 8579 3650 8584 3637 8608 3637 8622
      3664 8615

FLASH FLOOD...RADAR INDICATED

$$

13
2 follow-up statements
937 
WGUS54 KOHX 281751
FFWOHX
TNC111-169-282000-
/O.EXT.KOHX.FF.W.0029.000000T0000Z-240728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1251 PM CDT Sun Jul 28 2024

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Macon County in middle Tennessee...
  Central Trousdale County in middle Tennessee...

* Until 300 PM CDT.

* At 1251 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Hartsville and Red Boiling Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3662 8579 3650 8584 3637 8608 3637 8622
      3664 8615

FLASH FLOOD...RADAR INDICATED

$$

Husted
219 
WGUS74 KOHX 282002
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
302 PM CDT Sun Jul 28 2024

TNC111-169-282012-
/O.EXP.KOHX.FF.W.0029.000000T0000Z-240728T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macon TN-Trousdale TN-
302 PM CDT Sun Jul 28 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR MACON AND CENTRAL TROUSDALE 
COUNTIES...

The heavy rain has ended. Small creeks and streams are likely still 
running high, and some water may be running over roads. Therefore, 
the Flash Flood Warning has been replaced by a Flood Advisory. 
Please continue to heed any road closures and do not drive into 
flood waters.

&&

LAT...LON 3662 8579 3650 8584 3637 8608 3637 8622
      3664 8615

$$

Husted

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:04 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 6:04 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
604 AM CDT Sun Jul 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 141 AM CDT Sun Jul 28 2024

Upper level ridge is set up over the eastern US with a short wave
on the western edge over AR/MO. This short wave will lift to the
northeast today and will bring periods of showers and thunderstorms.
The first round will move in shortly after daybreak and we will
continue to see scattered activity throughout the day. Moisture
will continue to build into the area ahead of the short wave
pushing PWATs as highs as 2.20". Soundings are fully saturated
from the surface on up and heavy rain will be a concern for today.
Areas could pick up a quick few inches with showers and
thunderstorms and some flash flooding can't be ruled out. With the
saturated profiles strong thunderstorms are unlikely today. Highs
today will remain below normal in the 80s but it will be very
humid with dew points in the mid to upper 70s.

As we head into Sunday night and early next week an upper level
ridge will amplify to our west. Short waves will ride along the
top of this ridge and will bring scattered shower and thunderstorm
chances. Higher CAPE and better dynamics will remain to our north
and that is where the best chances for severe weather will be. As
you head into our area will lack shear but we will possibly see
decaying MCS's approach the area with the first one moving in
Monday night. The severe threat will be low in our area but still
can't rule out isolated wind gusts with any stronger cells. With
the upper level ridge building to our west Monday will be the
start of a warming trend with highs pushing in the mid 80s to
around 90.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 141 AM CDT Sun Jul 28 2024

For the start of the extended period we will remain in northwest
flow as upper level ridge continue to amplify to our west. This
will continue to bring scattered shower and thunderstorm chances.
Shear continues to remain low over the area and that will keep the
chance for severe weather low. The upper level ridge will start to
push east mid-week bringing hot temperatures with highs reaching
the mid 90s to near 100. The humidity will stay in place this week
and that will push heat index values into heat advisory traitor
Tuesday - Thursday. With the ridge overhead mid-week our chances
for showers and thunderstorms will be much lower with just
isolated chances in the afternoons.

The upper level ridge will flatten out late week as an upper level
trough pushes into the Great Lakes. This will bring an approaching
cold front late week into next weekend. This will also start to
bring a gradual cooling trend but highs look to remain above 90.

&&

.AVIATION...
(12Z TAFS)
Issued at 600 AM CDT Sun Jul 28 2024

Showers are beginning to move into the area from the west, and
this activity will expand in coverage by late morning and into the
afternoon. MVFR cigs and visibilities will be likely in heavier
downpours. Lightning will be possible at times, and amendments may
be needed as thunderstorms develop. While coverage will decrease
late this afternoon, showers will likely linger along the Plateau
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      85  73  88  75 /  90  60  80  40
Clarksville    83  72  86  76 /  80  60  70  40
Crossville     81  66  82  67 /  90  80  90  60
Columbia       85  70  89  73 /  90  60  80  40
Cookeville     81  68  82  70 /  90  70  90  60
Jamestown      81  67  82  68 /  90  80  90  60
Lawrenceburg   83  70  87  73 /  90  60  80  40
Murfreesboro   85  70  89  73 /  90  70  80  50
Waverly        86  70  89  73 /  80  50  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mueller
LONG TERM....Mueller
AVIATION.....Clements

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:18 AM CDTAreal Flood AdvisoryOHXMacon, Trousdale3 hr
Jul 28, 11:19 AM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Smith, Trousdale7 hr
Jul 28, 1:05 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Overton, Pickett, Putnam5 hr
Jul 28, 2:34 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Overton, Putnam, White4 hr
Jul 28, 2:59 PM CDTAreal Flood AdvisoryOHXMacon, Trousdale3 hr
Jul 28, 4:03 PM CDTAreal Flood AdvisoryOHXVan Buren4 hr

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.